Illinois, 2020Hail and Damaging Winds in Illinois, July 11, 2020
July 11, 2020 · NWS DVN · 18 events in 6 counties and zones
Severe thunderstorms developed across eastern Iowa and northwest Illinois Saturday, July 11, producing widespread wind damage and very large hail. The first line of storms came through during the morning, producing damaging wind gusts and reports of quarter to ping pong ball size hail from Independence to Tipton Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across eastern Iowa and northwest Illinois Saturday, July 11, producing widespread wind damage and very large hail. The first line of storms came through during the morning, producing damaging wind gusts and reports of quarter to ping pong ball size hail from Independence to Tipton Iowa. A wind gust of 65 MPH was measured just west of Independence. The second round of thunderstorms developed as a result of an upper level disturbance interacting with an atmosphere characterized by extremely high instability with modest vertical wind shear. Activity initially formed in north central Iowa, producing golf ball to two inch hail from Fort Dodge to Waterloo Iowa. Eventually, storms made their way towards the Cedar Rapids/Iowa City metro areas, producing widespread wind damage and hail up to baseball size. These storms continued through the Quad Cities metro east towards Princeton, Sterling, and Hennepin Illinois, producing additional reports of wind damage and winds of 70 to 90 mph. Numerous power outages were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 5:37 PM CST, 30 minutes earlier.
Area forecast discussion, Jul 11, 5:37 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
637 PM CDT Sat Jul 11 2020
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 211 PM CDT Sat Jul 11 2020
Airmass recovery is underway across eastern Iowa and northwest
Illinois in the wake of this mornings convection. At 2 PM
temperatures ranged from the upper 70s to lower 80s along the
Highway 20 corridor to the lower 90s across southeast Iowa,
northeast Missouri and west central Illinois. Dewpoints were in
general in the upper 60s across along the Highway 20 corridor to
the lower to mid 70s south. SPC meso analysis showed mixed layer
CAPE of 32to 3000 J/KG with little inhibition across the area. 0
to 6 km shear of 30 to 40 knots across the area.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 211 PM CDT Sat Jul 11 2020
Key Message:
1. Another round of thunderstorms is possible mid to late this
afternoon into this evening with scattered severe storms possible.
2. The forecast for Sunday will be dry with near normal
temperatures for mid July.
The main forecast concern is for chances of storms into tonight. Mostly
relying on the CAMs for the next 12 hours then turn to the
coarser models for Sunday. Models are in good overall agreement.
A shortwave evident on water vapor and radar has led to the
development of showers and storms across northern Iowa and
southern Minnesota. CAMs today have consistently developed storms
southeastward with time late this afternoon into this evening as
lift from shortwave overspreads the area. CAPE and shear noted in
the synopsis say that severe storms with damaging winds and hail
up to the size of ping pong balls is possible this afternoon into
this evening. There is also the potential for tornadoes if the
storms can anchor to the outflow boundary that was sinking south
of Interstate 80 at 3 PM. This afternoons 19z soundings shows
precipitable water values around 1.40 inches so moderate to heavy
rain is possible with any of these storms.
The GFS, NAM, ECWMF, and Canadian show the shortwave exiting the
area after 06 UTC Sunday with convection exiting the area by now.
High pressure is forecast to build into the region at the surface
and aloft through Sunday. Temperatures across the area will be in
the lower to mid 80s on Sunday will be in the lower to mid 60s.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 211 PM CDT Sat Jul 11 2020
The difference between the models in the long term continue to
deal with the placement of the jet and the timing of shortwave
during the middle of the week.
High pressure will be moving across the region to start the long
term at the surface and aloft. Some modification of the airmass is
expected on Monday with highs a degree or two warmer than on
Sunday but a dry forecast is still expected.
Tuesday through Friday, the flow aloft transitions to more of a
zonal flow aloft as a trough digs into the Central US from
southern Canada. This will be the start of a more active period as
several shortwaves moves across the area. This will bring the
risk of showers and thunderstorms to the area through the
remainder of the week. The period will not be a total washout and
there will be dry periods with the subsidence behind each of the
shortwaves.
There is disagreement through the period between the models on
placement of the jet stream with the ECWMF, Canadian building the
southwestern US ridge into the area while the GFS keeps it to the
south. The ECMWF/Canadian solution is warmer than the GFS but in
general the forecast shows the temperatures warming to below
normal for the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 631 PM CDT Sat Jul 11 2020
Thunderstorms are sinking southeastward across the area this
evening. Ceilings have remained above 4kft in the storms with
quick improvement expected behind the storms by 2 hours.
Visibilities have been IFR to LIFR at times in the stronges
storms. These storms will impact KDBQ and KMLI through 04 UTC.
Winds may gust up to 50 knots but confidence is low on it
occurring at any one location. Storms should exit KBRL by 6 UTC.
Ceilings will improve in the wake of these storms.
&&
.CLIMATE...
ISSUED AT 300 AM CDT Sat Jul 11 2020
The Climate Prediction Center 6-10 day and 8-14 day outlooks
continue to show high probabilities of above normal temperatures
across the area. This would be through the 4th full week of July.
With the area already 4-6 degrees above normal for the month of
July, it is quite possible that the month will end up well above
normal.
The latest US Drought Monitor released this past Thursday shows
abnormally dry conditions (D0) developing over portions of
eastern Iowa and central Illinois. These areas have received
50-75% of normal rainfall in the past 30 days.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...Cousins
CLIMATE....Gross
Hazardous weather outlook, Jul 11, 2:49 AM CST, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
349 AM CDT Sat Jul 11 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
349 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected to develop this afternoon
and evening mainly between 3 PM and 9 PM.
The Storm Prediction Center has a slight risk for severe storms
across the entire outlook area. The primary threats are damaging
winds, large hail, and frequent lightning. Localized heavy
rainfall is also possible along with a low potential for flash
flooding.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Thunderstorms will be possible Tuesday evening through Friday. At
this time it is too early to determine any severe risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Uttech/Gross
In the hours before
Local storm report, Jul 11, 5:44 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST LOWDEN 41.86N 90.92W
07/11/2020 E65 MPH CEDAR IA CO-OP OBSERVER
&&
TJGLocal storm report, Jul 11, 5:48 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG MECHANICSVILLE 41.90N 91.25W
07/11/2020 CEDAR IA PUBLIC
TIME ESTIMATED BY RADAR. SOCIAL MEDIA
PICTURE OF LARGE TREE BRANCHES SNAPPED.
ALONG WITH THAT, REPORTED THAT POWER LINES
ARE DOWN.
&&
TJGLocal storm report, Jul 11, 5:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST ANAMOSA 42.12N 91.28W
07/11/2020 E70 MPH JONES IA TRAINED SPOTTER
&&
TJGLocal storm report, Jul 11, 5:56 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG TIPTON 41.77N 91.13W
07/11/2020 CEDAR IA TRAINED SPOTTER
SEVERAL TREES REPORTED DOWN IN TIPTON.
&&
PSLocal storm report, Jul 11, 6:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST DAVENPORT MUNICIPALITY 41.61N 90.59W
07/11/2020 M60 MPH SCOTT IA OFFICIAL NWS OBS
&&
PSLocal storm report, Jul 11, 6:07 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG MECHANICSVILLE 41.90N 91.25W
07/11/2020 CEDAR IA PUBLIC
SEVERAL TREES UPROOTED WITH MANY POWERLINES
DOWN.
&&
TJGThunderstorm Wind, Rock Island
- When
- July 11, 6:07 PM CST
- Where
- Rock Island County, 0.86 mi NW of Blackhawk State Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.480, -90.580
Several photos were received showing damage to trees in the city of Rock Island.
Thunderstorm Wind, Rock Island
- When
- July 11, 6:10 PM CST
- Where
- Rock Island County, 0.37 mi S of Moline
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.495, -90.521
Several large tree branches blown down near 18th Ave and 11th St in Moline.
Thunderstorm Wind, Rock Island
- When
- July 11, 6:11 PM CST
- Where
- Rock Island County, 1.7 mi ESE of Moline
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.490, -90.490
A citizen reported multiple trees and power lines blown down.
Thunderstorm Wind, Rock Island
- When
- July 11, 6:12 PM CST
- Where
- Rock Island County, 0.52 mi E of (Mli) Quad City Arpt
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.450, -90.510
Measured at the Moline International Airport.
Hail, Henry
- When
- July 11, 6:14 PM CST
- Where
- Henry County, 2.81 mi N of Galva
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.210, -90.040
Thunderstorm Wind, Rock Island
- When
- July 11, 6:14 PM CST
- Where
- Rock Island County, 1.04 mi E of Coal Vly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -90.450
A 5 1/2 inch diameter tree branch blown down in a yard.
Thunderstorm Wind, Rock Island
- When
- July 11, 6:15 PM CST
- Where
- Rock Island County, 1.04 mi E of Coal Vly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -90.450
A large tree branch was snapped off, estimated around 5 and 1/2 inches in diameter.
Thunderstorm Wind, Mercer
- When
- July 11, 6:27 PM CST
- Where
- Mercer County, 0.69 mi S of Aledo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.190, -90.750
A large pine tree was uprooted along Highway 94 south of Aledo.
Thunderstorm Wind, Henry
- When
- July 11, 6:29 PM CST
- Where
- Henry County, 1.73 mi SE of Green River
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.450, -90.300
Significant damage to a homestead, with three large garage doors blown in and windows broken. Strong winds also removed the roof of a barn, and blew down numerous trees.
Thunderstorm Wind, Mercer
- When
- July 11, 6:32 PM CST
- Where
- Mercer County, 0.52 mi E of Wanlock
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 41.220, -90.620
Power lines down due to a tree blown onto them.
Hail, Henry
- When
- July 11, 6:35 PM CST
- Where
- Henry County, 0.69 mi S of Atkinson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -90.020
Thunderstorm Wind, Henry
- When
- July 11, 6:42 PM CST
- Where
- Henry County, 3.79 mi NNE of Cambridge
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.350, -90.170
A large area of corn was flattened along with a few destroyed farm outbuildings.
Thunderstorm Wind, Henry
- When
- July 11, 6:55 PM CST
- Where
- Henry County, 0.69 mi N of Kewanee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.240, -89.930
Several tree branches snapped off in Kewanee.
Thunderstorm Wind, Bureau
- When
- July 11, 7:00 PM CST
- Where
- Bureau County, 1.25 mi WSW of Manlius
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -89.690
A spotter reported very strong winds.
Thunderstorm Wind, Whiteside
- When
- July 11, 7:18 PM CST
- Where
- Whiteside County, 0.69 mi S of Sterling Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.740, -89.680
Measured at the Whiteside County Airport.
Thunderstorm Wind, Bureau
- When
- July 11, 7:34 PM CST
- Where
- Bureau County, 2.07 mi N of Van Orin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -89.350
Several 4 inch diameter tree branches broken by thunderstorm winds.
Thunderstorm Wind, Bureau
- When
- July 11, 7:45 PM CST
- Where
- Bureau County, 0.69 mi S of Spring Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -89.200
Spotter reported broken 2 to 3 inch branches.
Thunderstorm Wind, Putnam
- When
- July 11, 7:45 PM CST
- Where
- Putnam County, 0.52 mi E of Mc Nabb
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -89.210
Up to 2 inch diameter branches broken due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Hail and Damaging Winds in Iowa, July 11, 20202.75 in hail · 83 events
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Wind in Iowa, July 11, 2020$165,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907287, 907288, 907289, 907300, 907285, 907290, 907291, 907292, 907293, 907294, 907286, 907295, 907296, 907301, 907302, 907297, 907298, 907299.